North Carolina, 2025

Damaging Winds in North Carolina, May 8, 2025

May 8, 2025 · NWS RAH · 16 events in 7 counties and zones

Several clusters of thunderstorms developed over the higher terrain and evolved into a larger storm complex as it moved east into the southwestern Piedmont and Sandhills during the evening hours. The storm complex produced a swath of wind damage from Randolph to Moore County, with scattered sub-severe hail reported as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Several clusters of thunderstorms developed over the higher terrain and evolved into a larger storm complex as it moved east into the southwestern Piedmont and Sandhills during the evening hours. The storm complex produced a swath of wind damage from Randolph to Moore County, with scattered sub-severe hail reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 8, 2:00 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, May 8, 2:00 PM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
300 PM EDT Thu May 8 2025

.SYNOPSIS...
A surface trough and lee low will strengthen over the southern
Middle Atlantic today, then linger until a cold front moves
southeast across the region on Friday. A couple of areas of cooler,
high pressure will follow and build from the Great Lakes to the
Middle Atlantic and Carolinas through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Thursday...

This mornings update included updating the PoPs with the newest Hi-
Res model guidance. SPC expanded the Slight risk for severe weather
with the 9am update extending it a tad east and south to now include
all of Davidson and Stanly counties along with portions of Guilford
and Randolph. The Marginal Risk also was expanded eastward to
include the rest of the Coastal Plain. Timing of storms is still
expected to be later this afternoon in the NW Piedmont and
continuing slowly across the CWA through the evening. While best
chance of severe weather with damaging wind gusts and large hail
will be in the NW Piedmont, a few cells moving across the Triangle
area could also produce these hazards as well. Timing and speed of
storms will be important today with the right timing of afternoon
day time heating could result in storms gaining the extra energy it
needs to hold on through the Piedmont and possibly the Coastal
Plain. All precip should exit the region early Friday morning before
the next round comes Friday afternoon.

As of 425 AM Thursday...

* Initially scattered showers/storms likely to congeal into a
  cluster or two, and possibly grow upscale into a forward-
  propagating MCS, while spreading east across cntl NC this evening

A couple of MCVs along the Savannah River Basin, remnant to earlier
MCSs over the nrn Gulf, will move ewd and across sern NC and coastal
SC this morning. Otherwise, a cyclone initially over srn MO will
shear ewd and across the OH Valley and srn Middle Atlantic ahead of
a positive tilt nrn stream shortwave trough that will amplify and
form a closed mid/upr-level low from swrn QC to the lwr Great Lakes
by 12Z Fri. Equatorward of those features, a 50 kt mid-level jet,
evident in observed 500 mb data over TX and the lwr MS Valley last
evening, will migrate enewd and across the lwr OH and upr TN Valleys
and srn Appalachians today and the srn Middle Atlantic tonight,
while probably weakening. A belt of 30-40 kts of mid-level flow, and
slightly greater effective shear owing to stronger flow above, will
overspread wrn and w-cntl NC this afternoon-evening, as will an area
of steep mid-level lapse rates that includes uncontaminated EML
evident on the 00Z BMX sounding and which was not well initialized
by 00Z model guidance.

At the surface, a trough and lee low will strengthen over the
southern Middle Atlantic today, then linger ahead of a nrn stream,
backdoor cold front that will move swd and probably reach the srn
Chesapeake Bay and srn VA by 12Z Fri. Additionally, most CAM
guidance indicate outflow will merge and surge ewd across cntl NC
this evening.

Considerable mid-high level cloudiness will linger over cntl NC
early today, in part related to the MCVs passing across the
Carolinas. Following partial clearing and partly sunny conditions
will favor strong diurnal heating into the lwr-mid 80s throughout
cntl NC, with steep 0-3 km lapse rates ~8 C/km this afternoon.
Despite only seasonably moist low-levels characterized by surface
dewpoints in the upr 50s to lwr 60s, the presence of the
aforementioned steep lapse rates from the surface through the mid-
levels will yield weak to moderate destabilization, strongest south
of I-40 and west of US 1, and also ~25C surface dewpoint depressions
that will favor strong diabatic cooling/downdraft potential. That
environment will develop just downstream of storms that will likely
form across both the lwr OH Valley and Blue Ridge. Relatively long
forecast hodographs, with some degree of backing and counter-
clockwise turning through the mid-levels, will favor supercells,
including a risk of left-movers initially, just upstream of cntl NC.
That storm mode will probably transition to a more-linear mode, and
possibly a forward-propagating MCS, as they reach the srn and nw NC
Piedmont late this afternoon-early this evening. Depending upon how
quickly that transition occurs, a risk of large hail will be
possible in the SPC Slight risk area there, while strong to damaging
wind gusts will otherwise pose the primary risk. The overall severe
risk should diminish with time and ewd extent as the storms and
outflow encounter a gradually nocturnally-cooling and stabilizing
environment across the Marginal risk area through mid to late
evening.

A mix of trailing stratiform rain, and possibly another wave of
showers and weaker storms if another cluster of upstream convection
and MCV pass nearby, will linger for at least the first half of the
night. Late night clearing over the srn and wrn Piedmont may result
in the development of patchy radiation fog with lows in the upr 50s,
ranging to lwr-mid 60s elsewhere.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 300 PM Thursday...

Surface low pressure will be over the Delmarva Peninsula Friday
morning with a cold front extending southwest across the Carolinas
into southern Georgia. While the low drifts towards New York City
during the day, the front will drift to the southeast during the
day. There could initially be some showers southeast of I-95 at
sunrise leftover from tonight's band of rain, then there will likely
be a lull in precipitation before a round of showers and
thunderstorms develops along the cold front. MUCAPE values will be
in the ballpark of 1000 J/kg with modest effective shear values
around 30 kt. Virtually the entire forecast area remains under a
marginal (level 1 of 5) risk for severe weather, with the most
likely timing for severe weather between 2 and 8pm. As the surface
low continues into New England and the cold front moves offshore, a
chance of showers and thunderstorms will continue during the
evening, primarily to the south and east of US 1. High temperatures
will range from the mid 70s near the Virginia border to the mid 80s
near Fayetteville. Low temperatures will be noticeably cooler behind
the front, ranging from the mid 40s in the north to the upper 50s in
the south.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 115 PM Thursday...

Largely dry weather and below normal highs are expected Sat and Sun
in the wake of the cold frontal passage Fri night. Cool high
pressure will settle into the region from the TN valley and southern
Appalachians with east-northeast flow. Meanwhile, aloft, central NC
will be situated between troughing over the NE US and a developed
closed upper-low over the lower MS valley. Some of the ensemble data
suggests low-end rain chances across our far southern zones Sat and
Sun with isentropic ascent atop the frontal zone, but guidance still
appears mixed on its northern extent, all dependent on the location
of the upper-low. The frontal zone will settle across the Deep
South. Highs during this period will be in the low to mid/upper 70s.

Higher rain chances are favored in the Mon to Wed time frame, with
the highest chances looking to be favored in the Mon and Tue period.
This will be when the ensemble data show clustering of the upper-low
slowly migrating into the TN valley and Carolinas with deep lift
combining with 1.5+ PW's (150-180 percent of normal). As the high
extending down into our area shifts into the Atlantic later Mon and
Tue, the stalled front will push north as a warm front and also
favor isolated/scattered storms late Mon but especially Tue and Wed
as instability builds back in with broad surface low pressure to our
west. A slight risk of excessive rainfall remains in place Mon but
would not be surprised if the heavy rainfall threat is expanded to
include Tue as well. Ensemble QPF amounts through Wed range from 2
to 3 inches form north to south, with upper-end (75th percentile)
amounts anywhere from 2.5 to 4 inches. High rain chances will keep
highs below average in the 70s during this time.

By Wed and Thu, the trough is forecast to push toward the coast of
NC/VA and become more of an open wave system. Isolated to scattered
showers and storms will be possible Wed and potentially more
isolated in nature Thu. Ridging shifting east will allow for rising
low-level thicknesses and highs trending above normal into the 80s
Wed and mid to upper 80s Thu.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 135 PM Thursday...

A mixture of flight conditions will begin this afternoon and
continue through much of the AF period as showers and storms move
through the region. VFR conditions early this afternoon will
deteriorate later this afternoon and evening as the first round of
storms move across the region. A brief period of VFR conditions
could develop before the second round moves into the region.
However, if the second round catches up there could be a
continuation of showers and isolated storms through overnight hours
especially at KFAY. Overall thunderstorms that move over the
terminals could have strong wind gusts and even some small to large
hail. Have TEMPOs in for stronger gusts up to 40kts at the NW sites,
and 30-35kts at the other sites. Best chance for these stronger
gusts will be with the initial round of storms expected anytime
between 22z and 01z in the NW and 00z to 3z at KRDU and KFAY and
then if the storms continue to develop eastward, expected stronger
winds and storms at KRWI between 03z and 06z. By Friday 12z most of
the showers and storms will have moved out of the region. A brief
period of IFR or LIFR conditions are possible before 12z depending
on exit timing of the precip. After sunrise and of what any low
visibilities develop, generally VFR conditions will prevail for the
first half of Friday.

Outlook: Widely scattered showers/storms will probably redevelop
along and ahead of a cold front over the Piedmont by early Fri
afternoon, then grow in coverage and intensity across the RWI and
FAY vicinity through late Fri afternoon-evening. A little nly
surface gustiness to 15-20 kts will be possible behind the passing
cold front Fri night, as will a short period of post-frontal, MVFR-
IFR cloud bases and possible ceilings. Flight restrictions and rain,
some moderate to heavy, will become widespread next Mon-Tue.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...CA/MWS
SHORT TERM...Green
LONG TERM...Kren
AVIATION...CA/MWS
Hazardous weather outlook, May 8, 3:33 PM EST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
433 PM EDT Thu May 8 2025

NCZ007-021>024-038>040-073>077-083>086-088-092045-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-
433 PM EDT Thu May 8 2025

...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms capable of large hail, including some up to 1.5 to 2
inches in diameter, and also damaging straight line winds, are
expected to spread east across the Piedmont and Sandhills from late this
afternoon through late evening tonight. Isolated heavy rainfall will
be possible overnight tonight into early Friday, especially across
the southern Piedmont and Sandhills.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widely scattered thunderstorms Friday will be capable of strong to
locally damaging wind gusts and small hail.

Additionally, periods of heavy rain next Monday and Tuesday may
increase the risk of flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ008>011-025>028-041>043-078-089-092045-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-
Johnston-Wilson-Wayne-Sampson-
433 PM EDT Thu May 8 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A cluster of thunderstorms with isolated damaging winds may move
across the eastern Sandhills and Coastal Plain mid to late this
evening into the early overnight hours of Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms Friday will be capable of strong to locally
damaging wind gusts and hail.

Additionally, periods of heavy rain next Monday and Tuesday may
increase the risk of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 8, 3:10 PM EST, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
410 PM EDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 AM     Tornado          4 SW Four Oaks          35.41N 78.46W
05/04/2025                   Johnston           NC   NWS Storm Survey

            UPDATED INFORMATION: A brief EF-0 tornado
            occurred during the early morning hours of
            Sunday May 4 2025. A car port and a portion
            of an outbuilding roof were displaced 100
            yards downstream, while several weakened
            trees were snapped and/or uprooted.

&&

DL
Special weather statement, May 8, 5:11 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
611 PM EDT Thu May 8 2025

NCZ021-038-082315-
Forsyth NC-Davidson NC-
611 PM EDT Thu May 8 2025

...STRONG THUNDERSTORMS WILL IMPACT FORSYTH AND NORTHERN DAVIDSON
COUNTIES THROUGH 715 PM EDT...

At 610 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Courtney to near Bermuda
Run. Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Huntsville, Lewisville, Walkertown, and Rural Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.

&&

LAT...LON 3614 8044 3621 8045 3622 8043 3626 8045
      3626 8004 3585 8005 3582 8029 3583 8049
      3584 8047 3584 8043 3585 8042 3584 8039
      3586 8039 3588 8042 3589 8037 3596 8038
      3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2210Z 249DEG 18KT 3607 8066 3593 8045

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

23
Special weather statement, May 8, 6:07 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
707 PM EDT Thu May 8 2025

NCZ021-038-074-090000-
Forsyth NC-Davidson NC-Montgomery NC-
707 PM EDT Thu May 8 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN FORSYTH AND DAVIDSON
COUNTIES THROUGH 800 PM EDT...

At 706 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Bermuda Run to Landis.
Movement was east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winston-Salem, Lexington, Badin Lake, Thomasville, Clemmons, Bermuda
Run, Linwood, Huntsville, Lewisville, and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.

&&

LAT...LON 3606 8004 3545 8008 3549 8018 3558 8021
      3568 8033 3572 8033 3574 8046 3577 8045
      3583 8048 3584 8039 3586 8039 3588 8042
      3589 8037 3593 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3609 8052
TIME...MOT...LOC 2306Z 278DEG 15KT 3598 8042 3555 8062

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

23

The radar

The Roanoke radar (KFCX), 130 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
May 8, 6:20 PM EST
Where
Davidson County, 1.47 mi SSE of Yadkin College
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.860, -80.370

A tree was down off of U.S. highway 64.

Thunderstorm Wind, Davidson

When
May 8, 6:40 PM EST
Where
Davidson County, 1.3 mi NNW of Lakeview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.748, -80.385

A tree was down on Swicegood Road.

Thunderstorm Wind, Stanly

When
May 8, 7:00 PM EST
Where
Stanly County, 2.11 mi N of Millingport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.410, -80.321

A tree was down on the 37600 block of Pauls Crossing Road.

Thunderstorm Wind, Randolph

When
May 8, 7:20 PM EST
Where
Randolph County, 1.19 mi E of North Asheboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.749, -79.799

A tree was down in the road near the intersection of Sharon Avenue and Portage Parkway.

Thunderstorm Wind, Randolph

When
May 8, 7:35 PM EST
Where
Randolph County, 5.07 mi ESE of Ulah
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.604, -79.746

A tree was down in the road blocking travel near Old North Carolina Highway 13 and Old Cox Road.

Thunderstorm Wind, Montgomery

When
May 8, 7:45 PM EST
Where
Montgomery County, 0.87 mi NE of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.380, -79.890

A tree was down on utility lines near Troy.

Thunderstorm Wind, Randolph

When
May 8, 7:45 PM EST
Where
Randolph County, 1.38 mi SE of Whites Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.765, -79.654

A large tree was blocking both lanes of the Brady Street Extension.

Thunderstorm Wind, Randolph

When
May 8, 7:50 PM EST
Where
Randolph County, 2.19 mi NNE of Whynot
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.560, -79.738

A tree was down on the 6600 block of Clyde King Road.

Thunderstorm Wind, Montgomery

When
May 8, 7:50 PM EST
Where
Montgomery County, 1.31 mi ENE of Ether
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.440, -79.781

A tree was down, resulting in power outages near Ether.

Thunderstorm Wind, Montgomery

When
May 8, 8:00 PM EST
Where
Montgomery County, 2.56 mi SSW of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.338, -79.924

Tree and limbs were reported down, resulting in power outage near NC highway 24/27.

Thunderstorm Wind, Montgomery

When
May 8, 8:15 PM EST
Where
Montgomery County, 1.81 mi WNW of Candor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.310, -79.800

A tree was down on Candor-Troy Road.

Thunderstorm Wind, Lee

When
May 8, 8:40 PM EST
Where
Lee County, 2.43 mi WSW of Sanford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.471, -79.222

A tree was down on south Franklin Drive.

Thunderstorm Wind, Moore

When
May 8, 8:45 PM EST
Where
Moore County, 3.42 mi W of Cameron
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
35.322, -79.310

A weather spotter reported numerous trees down along route 24 between Carthage and Cameron.

Thunderstorm Wind, Lee

When
May 8, 8:45 PM EST
Where
Lee County, 0.06 mi ESE of Sanford Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.430, -79.179

A tree was down on Minter School Road.

Thunderstorm Wind, Lee

When
May 8, 8:55 PM EST
Where
Lee County, 5.87 mi ESE of Rosser
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.528, -78.999

A tree was down on Doyle Cox Road.

Thunderstorm Wind, Harnett

When
May 8, 9:05 PM EST
Where
Harnett County, 0.69 mi W of Cokesbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.519, -78.932

A tree was down on powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255159, 1255161, 1255162, 1255151, 1255149, 1255154, 1255155, 1255152, 1255153, 1255157, 1255156, 1255163, 1255158, 1255165, 1255164, 1255166.